NEWS:ANTIBIOTIC MAY LEAD TO GUT PROBLEMS IN INFANTS

Infants given the antibiotic erythromycin may be at greater risk of developing pyloric stenosis narrowing of a band of muscle which then prevents partially digested food from entering the small intestine.


The finding came from a hospital in Knoxville, Tennessee, when infants who came into contact with a healthworker infected with pertussis were given the antibiotic as a preventative.


Approximately 200 infants were prescribed the drug and, of these, seven (or 3.5 per cent) developed infantile hypertrophic pyloric stenosis (IHPS).


IHPS is characterised by severe gastrointestinal symptoms such as vomiting and pain. In a similar group of infants who did not receive erythromycin, there were no cases of IHPS (JAMA, 2000; 283: 471).

Invalid OAuth access token.
What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend